Kansas, 2006

High Wind in Kansas, July 31, 2006

July 31, 2006 · NWS DDC · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 2:12 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 31, 2:12 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT MON JUL 31 2006

.DISCUSSION...

DAYS 1-2...

UPPER AIR ANALYSIS SHOWING +30C 85H TEMPS AT KUNR AT 12Z JUST
AHEAD OF OUR COLD FRONT WHICH STILL IS PROGGED TO CROSS SW KS LATE
TUESDAY. BASED ON THIS WARM AIR JUST AHEAD OF THE FRONT TUESDAY
WILL TO BE THE WARMEST DAY THIS WEEK. ONLY REAL QUESTION WILL BE
CLOUD COVER TUESDAY AFTERNOON ASSOCIATED WITH THE NEW MEXICO WAVE.
PER MODELS RH FIELDS APPEARS THE BETTER CLOUD COVER WILL BE IN OUR
WEST SO +100 STILL LOOKS REASONABLE FOR OUR CNTL AND ERN CWA. ON
WEDNESDAY WILL CONTINUE TO FOLLOW NAM12 ON FRONTAL POSITION WHICH
IS PROGGED TO BE JUST SOUTH OF THE BORDER OVER OK AND TX PANHANDLE
AS HIGH PRESSURE SETTLES INTO THE NORTHERN PLAINS. 85H TEMPS
CONTINUE TO SUPPORT LOW TO MID 90S BUT WITH CLOUDS LINGERING OVER
THE AREA NORTH OF THE FRONT THROUGH MUCH OF THE DAY CUT THESE
NUMBERS BACK INTO THE MID 80S IN THE NW TO LOWER 90S ACROSS THE SE.

AS FOR PCPN WILL PRIMARILY BASE TONIGHTS AND TUESDAY NIGHTS POPS
ON FRONTAL LOCATION AND PROGGED 85-7H MOISTURE. WED PCPN BASED ON
MOISTURE NORTH OF FRONT IN CWA, UPSLOPE FLOW AND INSTAB. DAYS

3-7...

AFTER PERUSING THE MODEL DATA TODAY, I FOUND LITTLE REASON TO CHANGE
THE GOING FORECAST. ALL OF THE MODELS FORECAST THE FRONT TO LIE FROM
THE NORTHERN TEXAS PANHANDLE ACROSS NORTHWEST OKLAHOMA AND INTO
SOUTHEAST KANSAS ON WEDNESDAY NIGHT WITH ABUNDANT POST FRONTAL
PRECIP. AS WAS DISCUSSED FROM PREVIOUS SHIFTS THE RIGHT ENTRANCE
REGION OF THE SOUTHERN BRANCH JET WILL HELP TO PRODUCE LIFT NORTH OF
THE FRONT. THE ONE CAVEAT WILL BE THE DEVELOPMENT OF CONVECTION
ALONG AND AHEAD OF THE FRONT ACROSS OKLAHOMA AND TEXAS ON WEDNESDAY
AFTERNOON. IF STORMS BECOME NUMEROUS TO OUR SOUTH IT COULD PUSH THE
FRONT FARTHER SOUTH AND EFFECTIVELY CUT OFF THE MOISTURE TRANSPORT
TO THE NORTH THEREBY LEAVING MOST OF WESTERN KS DRY. SO FAR THE
MODELS EXCEPT THE WRF DO NOT DEVELOP MUCH AHEAD OF THE FRONT WHICH
WOULD FAVOR PRECIP HERE. SO I BASICALLY LEFT THE HIGH CHC POPS WE
HAD GOING UNCHANGED.

THE IDEA OF GRADUALLY TAPERING POPS OFF AND KEEPING THEM IN THE
SOUTH CLOSER TO THE FRONT ON THURSDAY SEEMS REASONABLE. AM NOT
BUYING INTO THE PRECIP BULLSEYE ON THE GFS DUE TO ITS CONVECTIVE
FEEDBACK PROBLEMS.

MODELS GENERALLY AGREE THAT HEIGHTS WILL AGAIN FALL ALONG THE WEST
COAST AND HEIGHTS WILL RISE DOWNSTREAM OVER THE SOUTH CENTRAL CONUS
GOING TOWARD THE WEEKEND. WILL LEAVE THE DRY FORECAST ALONE FOR
FRIDAY THRU SUNDAY.

FOR TEMPS, HIGHS WILL START OFF IN THE 80S ON THURSDAY AND WILL RISE
BACK INTO THE UPPER 90S BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73 101  70  85 /   0  10  40  50
GCK  72  99  69  86 /  10  10  40  50
EHA  71  95  68  85 /  10  30  40  50
LBL  72  99  69  85 /   0  10  40  50
HYS  76 103  71  85 /   0  10  40  40
P28  76 105  77  94 /   0   0  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-KSZ031-
KSZ043-KSZ044-KSZ045-KSZ046-KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-
KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ085-KSZ086-
KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN18/27
Hazardous weather outlook, Jul 31, 10:56 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1156 AM CDT MON JUL 31 2006

KSZ030-031-043>046-062>066-075>081-085>090-011000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL-
HODGEMAN-KEARNY-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-STEVENS-TREGO-
1156 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT UNTIL 8 PM. SOUTH WINDS OF 25 TO 35 MPH
WITH GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES ON EAST WEST ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ061-074-084-011000-
HAMILTON-MORTON-STANTON-
1156 AM CDT (1056 AM MDT) MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR WESTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ford

When
July 31, 2:50 PM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

A large dust devil caused significant damage. Half the roof was blown off a 50 by 120 foot metal shed. The roof high and broke off two power poles. The debris was blown over 150 yards. The debris fell amongst kids toys...but no persons were outside at the time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526886.